Alert archive / Iowa / Severe Thunderstorm Warnings in 1998
Severe Thunderstorm Warning 124, NWS Sioux Falls, SD
NWS Sioux Falls, SD issued this severe thunderstorm warning at Jun 27, 1998, 7:54 PM CDT for Buena Vista County, Iowa. It was in force for 31 min. No storm report in the archive falls inside the area while it was in force.
The area
The counties it named.
The facts
- Issued
- Jun 27, 1998, 7:54 PM CDT (00:54 UTC)
- Expired
- Jun 27, 1998, 8:25 PM CDT
- In force
- 31 min
- Issued by
- NWS Sioux Falls, SD
- Area
- Whole counties
County Buena Vista County, IA
The watch it was issued in
The SPC watch in force over the same counties when this warning went out.
| Issued | Product | Office | Lasted |
|---|---|---|---|
| Jun 27, 4:00 PM CDT | Tornado Watch | SPC | 6 hr |
The nearest sounding before it
Omaha, NE (KOAX), launched 00:00Z, 0.9 hours before the alert went out and 187 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 4815 J/kg
- Mixed-layer CIN
- -8 J/kg
- Mixed-layer LCL
- 1274 m above ground
- 0-6 km bulk shear
- 37 kt
- 0-1 km storm-relative helicity
- 85 m²/s²
- 0-3 km storm-relative helicity
- 105 m²/s²
- Significant tornado parameter
- 2.3
- Supercell composite
- 15.9
The text
As transmitted, in the capitals the NWS used until 2016.
000 TTAA00 KFSD 280054 RRA SVRFSD IAC021-280125- BULLETIN - IMMEDIATE BROADCAST REQUESTED SEVERE THUNDERSTORM WARNING NATIONAL WEATHER SERVICE SIOUX FALLS SD 754 PM CDT SAT JUN 27 1998 THE NATIONAL WEATHER SERVICE IN SIOUX FALLS HAS ISSUED A * SEVERE THUNDERSTORM WARNING FOR... EASTERN BUENA VISTA COUNTY IN NORTHWESTERN IOWA * UNTIL 825 PM CDT * AT 752 PM CDT... NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A SEVERE THUNDERSTORM 49 MILES SOUTHEAST OF SIBLEY OR 10 MILES WEST OF MARATHON MOVING EAST AT 30 MPH. * THE SEVERE THUNDERSTORM WILL BE NEAR... SIOUX RAPIDS AROUND 755 PM CDT REMBRANDT AROUND 755 PM CDT MARATHON AROUND 815 PM CDT ALBERT CITY AROUND 815 PM CDT A TORNADO WATCH IS ALSO IN EFFECT. SEVERE THUNDERSTORMS CAN AND OCCASIONALLY DO PRODUCE TORNADOES. WHEN THUNDERSTORMS ARE OCCURRING...PEOPLE SHOULD MOVE INSIDE A STRONG BUILDING. DO NOT STAND BY WINDOWS. DO NOT USEJ TELEPHONES OR ELECTRICAL APPLIANCES UNTIL THE STORM HAS PASSED UNLESS IN AN EMERGENCY. MOTORISTS SHOULD NOT DRIVE INTO LOW WATER CROSSINGS. REM
What forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Sioux Falls, SD wrote its last area forecast discussion before this severe thunderstorm warning went out at Jun 27, 10:45 AM CDT, 9 hours 9 minutes earlier.
Area forecast discussion, Jun 27, 10:45 AM CDT, 9 hours 9 minutes before
AREA FORECAST DISCUSSION FOR SOUTHEAST SD/SOUTHWEST MN/NORTHWEST IA NATIONAL WEATHER SERVICE SIOUX FALLS SD 1045 AM CDT SAT JUN 27 1998 UPDATED WRN ZONES INCLUDG HON TO CHB TO PUT CHC TSTMS BACK IN...BAND OF MID BASED STUFF MAY HANG TOGETHR. OTHER UPDATES FOR MINOR REFINING SWRN MN TO FSD TO YKN. NO UPDATES NEEDED NOW NWRN IA. .FSD...NONE WILLIAMS
In the hours before
Special weather statement, Jun 27, 6:24 PM CDT, 1 hour 30 minutes before
MNZ071-072-080-081-089-090-097-098-SDZ056-062-280025- SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE SIOUX FALLS SD 624 PM CDT SAT JUN 27 1998 ...PART OF SOUTHEASTERN SOUTH DAKOTA AND SOUTHWEST MINNESOTA CLEARED FROM TORNADO WATCH NUMBER 683... MINNEHAHA AND MOODY COUNTIES IN SOUTH DAKOTA...AS WELL AS A PORTION OF SOUTHWEST MINNESOTA COUNTIES HAVE BEEN CLEARED FROM TORNADO WATCH 683. THUNDERSTORMS HAVE MOVED EAST OUT OF SOUTHWEST MINNESOTA AND EXTREME EASTERN SOUTH DAKOTA...SO THESE AREAS HAVE BEEN CLEARED. THE TORNADO WATCH REMAINS IN EFFECT FOR LINCOLN...CLAY AND UNION COUNTIES IN SOUTH DAKOTA...AND ALL OF THE NORTHWESTERN IOWA COUNTIES UNTIL 10 PM. REM
Special weather statement, Jun 27, 6:24 PM CDT, 1 hour 30 minutes before
MNZ071-072-080-081-089-090-097-098-SDZ056-062-280025- SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE SIOUX FALLS SD 624 PM CDT SAT JUN 27 1998 ...PART OF SOUTHEASTERN SOUTH DAKOTA AND SOUTHWEST MINNESOTA CLEARED FROM TORNADO WATCH NUMBER 683... MINNEHAHA AND MOODY COUNTIES IN SOUTH DAKOTA...AS WELL AS A PORTION OF SOUTHWEST MINNESOTA COUNTIES HAVE BEEN CLEARED FROM TORNADO WATCH 683. THUNDERSTORMS HAVE MOVED EAST OUT OF SOUTHWEST MINNESOTA AND EXTREME EASTERN SOUTH DAKOTA...SO THESE AREAS HAVE BEEN CLEARED. THE TORNADO WATCH REMAINS IN EFFECT FOR LINCOLN...CLAY AND UNION COUNTIES IN SOUTH DAKOTA...AND ALL OF THE NORTHWESTERN IOWA COUNTIES UNTIL 10 PM. REM
Local storm report, Jun 27, 7:12 PM CDT, 42 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE SIOUX FALLS SOUTH DAKOTA
712 PM CDT SAT JUN 27 1998
TIME(CDT) .....CITY LOCATION..... STATE ...EVENT/REMARKS...
....COUNTY LOCATION....
0405 PM ADRIAN MN .75 INCH HAIL
06/27/98 NOBLES
0406 PM ADRIAN MN .75 INCH HAIL
06/27/98 NOBLES
0409 PM JACKSON MN .75 INCH HAIL
06/27/98 JACKSON
0411 PM JACKSON MN .75 INCH HAIL
06/27/98 JACKSON
0412 PM ADRIAN MN 1.75 INCH HAIL
06/27/98 NOBLES
0413 PM HILLS MN 1 INCH HAIL
06/27/98 ROCK
0416 PM 1 N JACKSON MN
06/27/98 JACKSON FUNNEL CLOUDS REPORTED BY
LOCAL SPOTTERS
0430 PM 1 NW GEORGE IA TORNADO
06/27/98 LYON
0433 PM 2 S RUSHMORE MN
06/27/98 NOBLES FUNNEL CLOUDS OBSERVED BY
PUBLIC
0454 PM 5 NE SIBLEY IA .88 INCH HAIL
06/27/98 OSCEOLA
0508 PM SIBLEY IA 1.75 INCH HAIL
06/27/98 OSCEOLA
0556 PM 10 S LAKEFIELD MN 1.75 INCH HAIL
06/27/98 JACKSONThe office that day
Everything else NWS Sioux Falls, SD issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Jun 27, 7:26 PM CDT | Severe Thunderstorm Warning | FSD | Buena Vista, Cherokee, Clay | 29 min |
| Jun 27, 7:58 PM CDT | Severe Thunderstorm Warning | FSD | Clay | 32 min |
Nearby
Severe Thunderstorm Warnings in Iowa, 1998Every severe thunderstorm warning in 1998
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive.